Michigan, 2003

Hail and Damaging Wind in Michigan, August 25, 2003

August 25, 2003 · NWS APX · 4 events in 4 counties and zones

Thunderstorms developed along lake breeze boundaries in the afternoon, producing isolated severe weather into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed along lake breeze boundaries in the afternoon, producing isolated severe weather into the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 25, 2:38 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 2:38 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT MON AUG 25 2003

.SHORT TERM...MYRIAD OF BOUNDARIES/CONVERGENCE AXES FOR CONVECTION
TO FOCUS ON UPSTREAM LATE THIS AFTERNOON.  INITIAL AREA OF MID LEVEL
CONVECTION DRIVEN ALONG BY A WEAK SHORT WAVE IN WV IMAGERY NOW
PUSHING ACROSS WESTERN UPPER/WI...WITH CLEARING AND INCREASED
INSOLATION OCCURRING AHEAD OF SURFACE LOW/COLD FRONT OVER THE
CENTRAL DAKOTAS.  WARM FRONT EXTENDS EAST FROM THE LOW ACROSS
CENTRAL MN/SOUTHERN WI... AND INTO CENTRAL/SOUTHERN LOWER THOUGH
BOUNDARY BECOMES DIFFUSE ACROSS LOWER MI AS UPPER 60S/LOWER 70S DEW
POINTS HAVE SURGED INTO NORTHERN LOWER THIS AFTERNOON ON SOUTHERLY
WINDS.  THIS SURGE OF LOW LEVEL MOISTURE HAS MADE IT MORE LIKELY
THAT WE MAY SEE SOME LATE AFTERNOON LAKE BREEZE CONVECTION
DEVELOP...ESPECIALLY ALONG THE NORTHERN LOWER LAKE MICHIGAN
SHORELINE WHERE THE CINH IS WEAKEST.  BEYOND THAT... EXPECT TO SEE
MORE CONVECTION ROLL INTO THE AREA OVERNIGHT...EITHER DEVELOPING
ALONG WARM FRONTAL ZONE OR IN THE FORM OF AN MCS DEVELOPING AHEAD OF
UPSTREAM SURFACE LOW/COLD FRONT AND MOVING ACROSS THE AREA
OVERNIGHT.  HARD TO PINPOINT WHICH AREAS MAY SEE THE BEST CHANCE FOR
PRECIP AS MUCH WILL DEPEND ON UPSTREAM INITIATION...BUT HAVE A
COUPLE AREAS UNDER SUSPICION.  ONE IS ALONG WARM FRONT/DIFFERENTIAL
HEATING BOUNDARY ACROSS EASTERN SD/SOUTHERN MN/SOUTHWEST WI WHERE
LOWER/MID 90S TEMPERATURES ARE BUTTING UP INTO UPPER 70S...SECOND IS
ACROSS EASTERN ND/NORTHWEST MN WHERE MOISTURE CONVERGENCE HAS BEEN
PERSISTENT OVER PAST SEVERAL HOURS.  OVERALL EXPECTATION IS THAT
MOST AREAS WILL SEE SOMETHING OVERNIGHT SO PLAN ON LIKELY POPS AFTER
06Z.  AS FOR SEVERE POTENTIAL...WIND FIELDS ARE DECENT WITH 40-50KT
500MB FLOW AND 0-6KM SHEAR VALUES INCREASING ABOVE 40KTS.  MID/UPPER
LEVEL WINDS NEARLY UNIDIRECTIONAL WITH HEIGHT WITH 850MB WINDS
BACKED A BIT TO THE WEST- SOUTHWEST...A CONFIGURATION STRONGLY
SUPPORTIVE OF AN EARLY MORNING DAMAGING WIND/BOW ECHO
EVENT...ESPECIALLY WITH ANYTHING THAT DEVELOPS OVER NORTHERN
MN...WHICH SHOULD PROPAGATE SOUTHEAST TOWARD NORTHERN MI OVERNIGHT.
WILL HIGHLIGHT THIS POTENTIAL IN AN UPDATED HWO.

JPB

&&

.LONG TERM...MAIN FORECAST CONCERN TO BEGIN THE PERIOD WILL BE ON
POPS AND POTENTIAL FOR SEVERE DURING THE DAY ON TUESDAY THEN FOCUS
WILL SHIFT TO THE TIMING OF A STORM SYSTEM TO AFFECT THE AREA
THURSDAY AND THURSDAY NIGHT.

TUESDAY...SURFACE COLD FRONT WILL PUSH ACROSS THE REGION DURING THE
DAY FROM NORTHWEST TO SOUTHEAST. SURFACE BASED INSTABILITY WILL
INCREASE OUT AHEAD OF THE FRONT ACROSS SOUTHERN AND CENTRAL
SECTIONS OF NORTHERN LOWER WITH CAPES RISING TO BETWEEN 3000 AND 4000
J/KG AND LI/S FALLING TO NEAR -8C. MEANWHILE 700/500 MB LAPSE RATES
RISE TO 6-6.5 C/KM. 0-6 KM BULK SHEAR IS BETWEEN 40 AND 45 KTS AND
DESPITE FREEZING LEVELS OF ABOVE 14K FEET...WET BULB ZERO HEIGHTS
LOWER TO 11K FEET IN THE AFTERNOON SO STRONG/DAMAGING WINDS AND HAIL
ARE POSSIBLE MAINLY SOUTH OF M-72. BEHIND THE FRONT COOLER AIR OOZES
INTO THE REGION FROM THE NORTH DURING THE AFTERNOON WITH 850 MB
TEMPERATURES FALLING BY A FEW DEGREES FROM READINGS OF BETWEEN PLUS
18 AND PLUS 20 AT 18Z. EVEN STILL HIGHS OF AROUND 80 FAR NORTH AND
THE MIDDLE 80S SOUTH ARE EXPECTED.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE AT THE SURFACE
BUILDS ALONG WITH LOTS OF DRY AIR (850/500 MB RELATIVE HUMIDITIES
DROP OFF TO BETWEEN 20 AND 25 PERCENT). CU SCHEME SUPPORTIVE OF A
FEW INLAND CU WEDNESDAY AFTERNOON BUT DRY AIR WILL MAKE EVEN THAT
HARD TO COME BY. 850 MB TEMPERATURES OF BETWEEN PLUS 8 AND PLUS 10
EXPECTED TO YIELD HIGHS IN THE LOWER TO MIDDLE 70S.

THURSDAY INTO THURSDAY NIGHT...LOW PRESSURE DEVELOPS ACROSS THE MID
MISSISSIPPI VALLEY AND LIFTS A WARM FRONT NORTHWARD TOWARD THE AREA
THURSDAY. HOWEVER...MODELS ARE JUST BRINGING THE RIDGE AXIS ACROSS
THE FORECAST AREA AT 18Z. THE EXACT TIMING OF THIS FEATURE STILL IN
QUESTION WHICH AFFECTS HOW QUICKLY POPS WILL INCREASE AND HOW WARM
IT WILL GET. EACH SUBSEQUENT MODEL RUN HAS BEEN SLOWING DOWN THIS
SYSTEM SO WILL PUSH BACK POPS TO THE AFTERNOON FOR NOW (THEY COULD
HOLD OFF UNTIL THE EVENING). THETA-E RIDGE BUILDS IN AFTER 18Z AND
PW/S INCREASE TO NEAR 1.5 INCHES. MODEL SOUNDINGS INDICATE
INCREASING LOW LEVEL WIND FIELDS (WITH SOME DIRECTIONAL SHEAR AS
WELL) BUT FAIRLY STRONG SURFACE BASED CAP AT THE SAME TIME. COLD
FRONT THEN SWEEPS ACROSS THE REGION THURSDAY NIGHT CONTINUING THE
POPS. POTENTIAL FOR SEVERE EXISTS (MAINLY FOR WIND SINCE FREEZING
LEVELS PROGGED TO BE ABOVE 14,000 FEET) BUT IT IS TOO FAR OUT TO PIN
DOWN THE DETAILS AT THIS TIME.

FRIDAY THROUGH MONDAY...MODELS CONTINUE TO DEVELOP OMEGA BLOCK RIDGE
OUT WEST WHICH RESULTS IN DOWNSTREAM TROUGHING ACROSS THE EASTERN
STATES WESTWARD INTO THE GREAT LAKES REGION. THE THEME OF THE PERIOD
WILL BE COOLER TEMPERATURES. HOW COOL IS THE QUESTION...GFS IS THE
COOLEST MODEL AND DROPS 850 MB TEMPERATURES DOWN TO ZERO BY SATURDAY
(THIS APPEARS TO BE A BIT OVERDONE). REGARDLESS...MUCH COOLER
AIR/CYCLONIC FLOW ALOFT WILL LEAD TO CHANCE POPS PRETTY MUCH THROUGH
THE PERIOD. IN ADDITION...SHORT WAVES ROTATING AROUND THE TROUGH
EXPECTED TO REINFORCE THE COOLER AIR ALONG WITH PROVIDING THE REGION
WITH SOME LIFT FROM TIME TO TIME. THEREFORE...WILL CONTINUE WITH
CHANCE POPS THROUGH THIS PERIOD WITH TEMPERATURES A FEW DEGREES
BELOW CLIMO.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 2:11 PM EST, 4 hours 46 minutes before
MIZ008-015>036-041-042-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT OVER NORTHERN MICHIGAN.  THERE IS
A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN BETWEEN MIDNIGHT AND 7 AM...WITH THE MAIN
THREAT EXPECTED TO BE IN THE FORM OF A LINE OF THUNDERSTORMS
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
TUESDAY.  THERE IS A POSSIBILITY THAT SOME OF THESE STORMS BE
SEVERE...WITH THE GREATEST THREAT EXPECTED ACROSS AREAS ALONG AND
SOUTH OF M-72 DURING THE AFTERNOON.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MICHIGAN
THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND/OR TUESDAY.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
August 25, 6:57 PM EST
Where
Otsego County, 15 mi SE of Gaylord
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -84.467

Trees were downed.

Hail, Mackinac

When
August 25, 7:25 PM EST
Where
Mackinac County, Engadine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.117, -85.567

Hail, Oscoda

When
August 25, 7:52 PM EST
Where
Oscoda County, 3 mi N of Comins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.833, -84.050

Hail, Alpena

When
August 25, 8:27 PM EST
Where
Alpena County, Cathro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -83.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369311, 5369312, 5369313, 5369314.